Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Amarillo, TX

June 3, 2003Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 3, 2003, 12:45 AM CDT for Randall County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 12:45 AM CDT (05:45 UTC)
Expired
Jun 3, 2003, 4:45 AM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Randall County, TX

The radar

The Amarillo radar (KAMA), 28 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 030547
FFWAMA
TXC381-030945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1245 AM CDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF CANYON

* UNTIL 445 AM CDT

* AT 1242 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED           
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER MUCH OF RANDALL   
  COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUFFALO LAKE...LAKE
  TANGLEWOOD AND PALO DURO CANYON

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD
DANGERS.

RAPIDLY RISING WATER CAN QUICKLY MAKE LOW WATER CROSSINGS IMPASSABLE.
CAMPERS...HIKERS AND MOTORISTS SHOULD SEEK HIGHER GROUND NOW

LAT...LON 3518 10164 3518 10216 3476 10217 3476 10164

$$
2 follow-up statements
000 
WGUS74 KAMA 030627
FFSAMA
TXC381-030945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
125 AM CDT TUE JUN 3 2003

...A FLASH FLOOD WARNING CONTINUES FOR RANDALL COUNTY UNTIL 445 AM
CDT...

AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAINFALL 8 MILES SOUTH OF CANYON. THE STORM
PRODUCING HEAVY RAINFALL WAS MOVING SOUTHEAST AT 40 MPH.

RADAR INDICATES THAT RAINFALL RATES OF 4 INCHES AN HOUR WERE 
OCCURRING OVER SOUTHEAST RANDALL COUNTY. ONE TO TWO INCHES OF RAIN 
HAS ALREADY FALLEN ACROSS THE CITY OF CANYON.

FLASH FLOODING IS LIKELY IN THE CITY OF CANYON...IN PALO DURO CANYON 
STATE PARK AND IN CETA CANYON CHURCH CAMP.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD
DANGERS.

RAPIDLY RISING WATER CAN QUICKLY MAKE LOW WATER CROSSINGS IMPASSABLE.
CAMPERS...HIKERS AND MOTORISTS SHOULD SEEK HIGHER GROUND NOW

LAT...LON 3515 10166 3516 10214 3478 10214 3476 10165

$$

GOEHRING
000 
WGUS74 KAMA 030701
FFSAMA
TXC381-030945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
200 AM CDT TUE JUN 3 2003

...A FLASH FLOOD WARNING CONTINUES FOR RANDALL COUNTY UNTIL 445 AM
CDT...

NATIONAL WEATHER SERVICE RADAR INDICATES THAT THE HEAVY RAIN 
PRODUCING THUNDERSTORMS HAVE MOVED OUT OF THE COUNTY. RAINFALL 
AMOUNTS OF ONE TO TWO INCHES WERE COMMON ACROSS WESTERN AND SOUTHERN 
PARTS OF THE COUNTY. ALTHOUGH THE HEAVY RAINFALL HAS COME TO AN 
END...FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL CONTINUE.

LOW WATER CROSSINGS IN PALO DURO CANYON STATE PARK WILL LIKELY BE 
FLOODED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD
DANGERS.

RAPIDLY RISING WATER CAN QUICKLY MAKE LOW WATER CROSSINGS IMPASSABLE.
CAMPERS...HIKERS AND MOTORISTS SHOULD SEEK HIGHER GROUND NOW

LAT...LON 3516 10167 3516 10214 3477 10215 3477 10166

$$

GOEHRING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 2:40 PM CDT, 10 hours 5 minutes earlier.

Area forecast discussion, Jun 2, 2:40 PM CDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT MON JUN 02 2003

WX MUCH QUIETER TODAY COMPARED TO PREVIOUS 24 HRS THANKS TO
COMBINATION OF RAIN COOLED AIR AND DOWNARD MOTION ASSOCIATED WITH
SHORTWAVE TROF WHICH EXITED THE AREA EARLIER THIS MORNING. STORMS
TAKING LONGER TO GET GOING OVER MOUNTAINS OF ERN CO AND ERN NM...
BUT EXPECT THIS WILL CHANGE AS THE NEXT IN A SERIES OF MINOR
SHORTWAVE TROFS EMBEDDED IN THE NW FLOW ALOFT HEADS SEWD TOWARDS AND
THRU THE SRN HIGH PLAINS LATER THIS EVENING AND TONIGHT. HAVE
SLIGHTLY HIGHER CHC POPS NRN SECTIONS DUE TO FCST TRAJECTORY OF
SHORTWAVE TROF OVERNIGHT. MODELS ALSO SUGGEST AXIS OF HEAVIEST
RAINS MAY BE NERN QUAD OF FCST AREA AS WELL...AND THIS SEEMS
REASONABLE BASED ON ABOVE.

THE PERSISTENT NW FLOW PATTERN IS FCST TO CONTINUE THRU AT LEAST
THU WITH GREATEST CHCS FOR PRECIP OCCURRING DURING THE NIGHTTIME
PERIODS AND RELATIVE LULLS DURG THE DAYS. ANOTHER SHORTWAVE TROF
SHOULD DRIVE SEWD LATER TUE EVENING AND THEN AGAIN WED NIGHT. IT
APPEARS A FAIRLY DECENT COLD FRONT SHOULD PUSH THRU THE AREA THU
EVENING WITH A REASONABLE CHC FOR PRECIP THEN AS WELL...WITH
PERHAPS SLIGHTLY DRIER AIR MOVING IN BEHIND FOR FRI AND SAT...SO
SLGT CHC POPS LOOK FINE AT THIS TIME. HAVE OPTED TO RETAIN DRY WX
FOR SUN AND MON AS FLOW MAY BECOME A BIT MORE WESTERLY OR SWRLY AND
NOT AS FAVORABLE FOR STEERING STORMS OFF MOUNTAINS. HOWEVER...WILL
COMMENT THAT MEDIUM RANGE MODELS HAVE SOME DISAGREEMENT ON THE
PATTERN DURG EXTENDED PERIODS. HAVE GONE WITH A BLEND OF THE
ECMWF/UKMET/GFS ENSEMBLE FOR NOW. TEMPS A STRONG FUNCTION OF CLOUD
COVER AND PRECIP BUT SHOULD GENERALLY BE NEAR OR BELOW NORMAL MUCH
OF THIS WEEK. PRELIM NUMBERS FOLLOW...SUBJECT TO MINOR LAST MINUTE
ADJUSTMENTS.

FCSTID = 02

AMARILLO    57 82 57 75 / 30 20 40 30
BEAVER      58 80 59 77 / 40 20 40 30
BOISE CITY  55 79 55 74 / 40 20 40 30
BORGER      58 82 58 76 / 30 20 40 30
BOYS RANCH  57 82 56 76 / 30 20 40 30
CANYON      58 82 56 76 / 30 20 40 30
CLARENDON   61 83 59 77 / 30 20 40 30
DALHART     55 81 55 75 / 40 20 40 30
GUYMON      57 80 58 76 / 40 20 40 30
HEREFORD    58 82 55 76 / 30 20 40 30
LIPSCOMB    60 81 59 78 / 40 20 40 30
PAMPA       59 82 58 77 / 30 20 40 30
SHAMROCK    61 83 59 79 / 30 20 40 30
WELLINGTON  61 83 60 79 / 30 20 40 30

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Jun 2, 1:00 PM CDT, 11 hours 45 minutes before
OKZ001>003-TXZ001>020-031100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND
EVENING HOURS. THE THUNDERSTORMS ARE EXPECTED TO STAY BELOW SEVERE
LEVELS...THEREFORE...NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND AGAIN
WEDNESDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. LOCALLY
HEAVY RAINFALL WILL ALSO BE A POSSIBILITY ON TUESDAY AND WEDNESDAY...
ESPECIALLY OVER THE EASTERN HALF OF THE TEXAS AND OKLAHOMA
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TUESDAY AND WEDNESDAY.

FOX

In the hours before

Local storm report, Jun 2, 8:34 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
0834 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    13 S TEXLINE              TX   1.75 IN HAIL
06/02/03   DALLAM                         PUBLIC REPORT

WINGENROTH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:06 PM CDTSevere Thunderstorm WarningAMADallam, Hartley84 min
Jun 2, 9:31 PM CDTSevere Thunderstorm WarningAMAHartley44 min
Jun 3, 6:19 PM CDTSevere Thunderstorm WarningAMADeaf Smith56 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.